News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: hypertension and mvp


 raiders0306 - Mon Mar 10, 2008 1:42 pm

Im 38 male..have high bp..also diagnosed with mvp..some slight enlargement on left v side...........have tried a few diff bp drugs, currently on atenolol for 3-4 months..cant stand it...cold hands, cold feet, heart rate as low as 48... tired. trying to figure out if there is a preferred bp drug from someone in my situation. also, should i be taking a diuretic? my bp on atenolol started out low but now is 130's over high 80's/low 90's..currently on 50mg daily. my doc suggested lisinipril in addition to my atenolol...not interested in staying on atenolo though..help?any answers for me?
thx
james
 Dr. A. Madia - Thu Mar 13, 2008 11:54 am

User avatar Hi,

Hypertension is a largely silent disease. However when it goes unnoticed or untreated it can play havoc with the body systems. BP should be kept below 140/90 and by current consensus preferably below 120/80. Having said that, it is equally true that untreated BP up to 150/90 should first be treated with diet and lifestyle modifications.

There are four major drug classes to treat hypertension. Ace inhibitors/ARBs, beta blockres, calcium channel blockers and diuretics.

As a rule of thumb relatively young patients like you are first given beta blockers and/or Ace inhibitors. The atenolol which you are taking is a betablocker. In addition the associated MVP which you have also calls for a beta blocker.

Beta blockers do have such side effects like cold hands and feet. They also cause bradycardia or slow pulse as you have 48/min. Cold hands and feet I can understand but mere fact that you count your pulse to be 48 should not cause you any worry unless it causes you some symptom or discomfort.

If you are uncomfortable with atenolol you might be switched over to some thing like Lisinopril, an ace inhibitor. Please check with your physician if your MVP is more than Grade 1 or really significant and whether any of your symtoms are because of MVP. If not and if your physician thinks it to be ok you can be on only Lisinopril and do away with the beta blocker.


Apurva

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here